Clinical Pearl: July 6

    NextPrevious

    Clinical Pearl: July 6

    A 66 year old female patient presents to the ED with a transient episode of dizziness and SOB earlier today. PMH notable for stage III CKD, DM, HTN. She takes valsartan, metformin, and is currently on TMP-SMX (Bactrim) for a UTI.

    Her EKG shows NSR and laboratory studies reveal a confirmed K+ of 8.0 and a creatinine of 1.7 (baseline cr).

    Today’s pearl is a two-part question: First, why does she have hyperkalemia? Second, in addition to traditional K-reducing agents (insulin, albuterol, bicarb) would you give calcium to her? Remember she is currently asymptomatic with no EKG changes.

     

    Part 1: This patient is likely suffering from a well-documented adverse effect of TMP-SMX. In patients with certain risk factors, including pre-existing renal disease, advanced age, spironolactone use, and ACEi/ARB use, TMP-SMX can cause severe hyperkalemia. Long story short, it affects a Na+ channel in the kidney and decreases K+ excretion. Odds ratios for hyperK+ related hospitalizations compared to other antibiotics range from 2.5 to 10 over multiple studies. Think twice and check home meds before prescribing bactrim for your older patients. 

    Part 2: The question whether to give calcium is up for debate, and boils down to the following: do you treat a K+ value, or do you treat the EKG? More importantly, which predicts dangerous outcomes? Unfortunately, the answer isn’t clear. Traditional teaching is that we should give calcium based on QRS prolongation (treating the effects of the K+, not the number itself), but there doesn’t seem to be much hard evidence for this rule. There are multiple case reports of high K+ values with perfectly normal EKGs, indicating that the EKG is insensitive for hyperkalemia (though very specific). There is also good data indicating that mortality increases as K+ levels increase, but this shouldn’t be surprising and doesn’t particularly help with our question.

    Given that an EKG does not appear to be 100% sensitive for severe hyperkalemia, and as long as you aren’t delaying another more critical treatment, there is little harm in giving calcium gluconate IV over ~10 minutes and you wouldn’t be faulted for doing so. Whether or not there is any value to this intervention is up for debate. The scenario is rare, but you should expect some practice variation if/when it comes up.

    Sources:

    • Antoniou T, Gomes T, Juurlink DN, Loutfy MR, Glazier RH, Mamdani MM. Trimethoprim-sulfamethoxazole-induced hyperkalemia in patients receiving inhibitors of the renin-angiotensin system: a population-based study. Arch Intern Med. 2010 Jun 28;170(12):1045-9.
    • Lam N, Weir MA, Juurlink DN, Gunraj N, Gomes T, Mamdani M, Hackam DG, Jain AK, Garg AX. Hospital admissions for hyperkalemia with trimethoprim-sulfamethoxazole: a cohort study using health care database codes for 393,039 older women with urinary tract infections. Am J Kidney Dis. 2011 Mar;57(3):521-3. Epub 2011 Jan 8.
    • Paice B, Gray JM, McBride D. Hyperkalaemia in patients in hospital. Br Med J (Clin Res Ed). Apr 9 1983;286(6372):1189-92.
    • Martinez-Vea A, Bardají A, Garcia C, Oliver JA. Severe hyperkalemia with minimal electrocardiographic manifestations: a report of seven cases. J Electrocardiol. 1999 Jan;32(1):45-9.
    • Mahoney BA, Smith WA, Lo DS, Tsoi K, Tonelli M, Clase CM. Emergency interventions for hyperkalaemia. Cochrane Database Syst Rev. 2005 Apr 18;(2):CD003235.
    NextPrevious